Wisconsin, 2013Winter Storm in Wisconsin, January 27, 2013
January 27, 2013 · NWS ARX · 8 events in 8 counties and zones
Ice accumulations up to two tenths of an inch from freezing rain were reported across western Wisconsin from a winter storm that impacted the region on January 27th. The winter storm originated over South Dakota and then moved almost due east into Wisconsin.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ice accumulations up to two tenths of an inch from freezing rain were reported across western Wisconsin from a winter storm that impacted the region on January 27th. The winter storm originated over South Dakota and then moved almost due east into Wisconsin. As it did, it pulled a warm front north through the region. The warm air that came north with the warm front was responsible for the freezing rain. The warm air moved as far north as about Interstate 90, which is where sleet began mixing in with the freezing rain. Farther to the north, all the precipitation fell as snow. The freezing rain and sleet produced a coating of ice on most exposed surfaces leading to very slick roads with several accidents occurring. The highest reported ice accumulation was two tenths of an inch in Prairie du Chien (Crawford County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 27, 5:35 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Jan 27, 5:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
535 AM CST SUN JAN 27 2013
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
344 AM CST SUN JAN 27 2013
MAIN FORECAST CONCERNS ARE ON 2 MIXED PRECIPITATION EVENTS...
TODAY/TONIGHT AND MONDAY NIGHT/TUESDAY.
CURRENTLY AS OF 09Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED TROUGHING ACROSS THE PACIFIC NORTHWEST INTO THE SAN FRANSISCO
AREA...A FAIRLY POTENT SHORTWAVE OVER EASTERN COLORADO...AND RIDGING
BUILDING DOWNSTREAM OF THIS SHORTWAVE FROM ARKANSAS NORTH INTO
MINNESOTA. TROPOPAUSE ANALYSIS SHOWED A 100-120KT JET NEAR 250MB
ACROSS MUCH OF THE WESTERN GREAT LAKES...PLACING MUCH OF IOWA IN THE
FAVORABLE UPPER DIVERGENCE LEFT ENTRANCE REGION. THIS FORCING...
COMBINED WITH AN UPPER LEVEL MOISTURE PLUME OUT OF THE EASTERN
PACIFIC AHEAD OF THE COLORADO SHORTWAVE AS SEEN ON WATER VAPOR...
RESULTING IN WIDESPREAD MID/HIGH CLOUDS OVER THE FORECAST AREA.
THESE CLOUDS COMBINED WITH A SOUTHERLY BREEZE HAS ALLOWED
TEMPERATURES TO HOLD STEADY OR CLIMB SLOWLY OVERNIGHT. DEWPOINTS ARE
STILL QUITE DRY...THOUGH...IN THE LOW TEENS. THIS LOW LEVEL DRY AIR
SHOWS UP ON 00Z SOUNDINGS FROM DVN...MPX AND GRB. TO THE
SOUTHWEST...RADAR SHOWED AN AREA OF PRECIPITATION FROM WESTERN
NEBRASKA INTO NORTHWEST MO. A COUPLE OF FEATURES ARE AT WORK
PRODUCING THE PRECIPITATION. FIRST IS THE DPVA DOWNSTREAM OF THE
COLORADO SHORTWAVE. SECOND IS A LOW LEVEL JET TRANSPORTING GULF OF
MEXICO MOISTURE NORTHWARD THROUGH THE SOUTHERN AND CENTRAL PLAINS.
850MB VWP AND PROFILER DATA SHOWED 30-50 KT SOUTHWEST WINDS FROM
TEXAS INTO KS...AND EVEN ALL THE WAY UP INTO OUR FORECAST AREA. GOES
PRECIPITABLE WATER IMAGERY SHOWED VALUES AROUND 1 INCH IN ST JOSEPH
MO. THIS LOW LEVEL JET WAS ALSO TRANSPORTING WARM AIR NORTHWARD...
NOTED BY A RAP SOUNDING AT KLSE SHOWING AN 850MB AND 900MB TEMP
AROUND 4C. THIRD WAS LOW TO MID LEVEL FRONTOGENESIS OCCURRING ALONG
A SURFACE WARM FRONT NEAR I-70 IN KS. LASTLY...WATER VAPOR SHOWED A
NOTICEABLE DRY SLOT ACCOMPANYING THE SHORTWAVE...FROM NEW MEXICO
INTO CENTRAL KANSAS.
MODEL PREFERENCES/TRENDS
FOCUS IS ALL ON THE POTENT SHORTWAVE IN EASTERN COLORADO.
STRENGTH...MODELS CONTINUE TO VARY...WITH THE 27.00Z GFS AND
CANADIAN LOOKING THE MOST POTENT...THE 26.12Z ECMWF THE WEAKEST AND
THE 27.00Z UKMET/NAM IN-BETWEEN. GIVEN THE APPEARANCE OF THE
SHORTWAVE ON WATER VAPOR...HAVE LEANED MORE TOWARDS THE GFS/CANADIAN
SOLUTION. IN ADDITION...THERE HAS BEEN A TREND OVER THE PAST FEW
DAYS FROM ALL MODELS TO BE STRONGER. THE STRENGTH IS CRITICAL AS A
STRONGER WAVE ALLOWS WARMER AIR TO GET PULLED NORTH VERSUS THE
WEAKER WAVE SOLUTIONS.
TRACK...ANOTHER TREND IS FOR THE SHORTWAVE TO TRACK FARTHER
NORTH...NOW LOOKING TO GO THROUGH CENTRAL MN AT 00Z MON VERSUS
THROUGH THE FORECAST AREA SEEN YESTERDAY. THIS ALSO HAS A HUGE
IMPACT...SINCE IT SENDS THE DPVA FORCED PRECIPITATION FARTHER NORTH.
IN ADDITION...GIVEN THAT WE HAVE A STRONGER WAVE...THE DRY-SLOT
POTENTIAL TO IMPACT PRECIPITATION IS GREATER FOR OUR FORECAST AREA.
DETAILS OF THE FORECAST
TODAY AND TONIGHT...
NO MATTER WHAT SOLUTION IS FOLLOWED...285-300K ISENTROPIC LIFT PROGS
SUGGEST THE FORECAST AREA WILL SEE PRECIPITATION...ESPECIALLY IN THE
18Z TODAY - 06Z TONIGHT WINDOW AS HAS BEEN PREVIOUSLY FORECAST. THUS
100 PERCENT CHANCES ARE IN ORDER. PRECIPITATION CURRENTLY IN KANSAS
SHOULD SPREAD SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA IN THE
15-21Z WINDOW. PRECIPITATION THEN DIMINISHES AFTER 06Z WEST TO EAST
AS THE SHORTWAVE LIFTS INTO LAKE SUPERIOR...YIELDING SUBSIDENCE FROM
BOTH DPVA AND ISENTROPIC DESCENT. GIVEN THE PREFERENCE FOR THE
STRONGER SHORTWAVE SOLUTION...SOME CHANGES ARE NEEDED TO THE
FORECAST:
1. THERE ARE STRONG INDICATIONS THAT THE CURRENT PRECIPITATION
AREA...AS IT LIFTS NORTHEAST...IS GOING TO SPLIT INTO TWO DUE TO THE
DRY-SLOT. ONE HEAVIER QPF AREA WILL HEAD THROUGH SOUTHEAST MN INTO
NORTHERN WISCONSIN...ASSOCIATED WITH DPVA/FRONTOGENESIS ACCOMPANYING
THE SHORTWAVE. THE OTHER HEAVIER QPF AREA HEADS EAST TOWARDS
CHICAGO...SUPPORTED BY THE BETTER 850MB MOISTURE TRANSPORT. HAVE
ADJUSTED THE QPF FORECAST TO SHOW THIS SPLIT. NOTE THAT THERE ARE
INDICATIONS OF A THIRD QPF AREA AFTER 06Z...IMPACTING SOUTHERN
PORTIONS OF THE AREA. THIS IS TIED TO LOW LEVEL FRONTOGENESIS WITH A
SURFACE LOW AND WARM FRONT.
2. PRECIPITATION TYPE...EXTREMELY SENSITIVE! INITIAL WARM AIR WILL
RESULT IN FREEZING RAIN/SLEET. THEN...UNDER THE HEAVIER QPF AREA
HEADING NORTH...DYNAMIC AND EVAPORATIVE COOLING SHOULD KEEP THE BULK
OF IT AS SNOW OR PERHAPS A LITTLE SLEET MIXED IN. JUST USING 850MB
TEMPS AS A PROXY...PROGS FROM THE GFS/CANADIAN DEPICT THE DYNAMIC
COOLING IMPACT WELL. SOUTH OF THE NORTHERN HEAVIER QPF AREA...WARM
AIR SHOULD GET PULLED NORTH...ALLOWING MORE FOR A SLEET AND FREEZING
RAIN SITUATION SOUTH OF I-90. EVENTUALLY THIS IS ALL GOING TO
TRANSITION TO A RAIN/DRIZZLE IN THE EVENING HOURS DUE TO THE DRY
SLOT SCOURING OUT THE ICE...WITH LIFT STILL OCCURRING BELOW. THE
QUESTION IS IF THIS RAIN/DRIZZLE IS GOING TO BE FREEZING...SINCE
WARMER SURFACE AIR SHOULD ALSO ADVECT NORTH AS THE SURFACE WARM
FRONT APPROACHES. ALLOWED PRECIPITATION TO CHANGE OVER TO RAIN IN
THE FAR SOUTH...PER GFS/REGIONAL CANADIAN PROGS. GIVEN THE COLD ROAD
TEMPERATURES...THE RAIN/DRIZZLE MAY STILL FREEZE ON THE THEM.
IN SUMMARY...THE WARNINGS MAY BE DIFFICULT TO VERIFY. THE NORTHERN
HEAVIER QPF AREA MAY ONLY RESULT IN 3-5 INCHES OF SNOW AT ANY ONE
LOCATION. MEANWHILE...THE AMOUNT OF FREEZING RAIN/DRIZZLE IS PERHAPS
1/10 TO AT MOST 2/10 INCH. SLEET ACCUMULATIONS ARE MOST LIKELY ON
THE SOUTHERN EDGE OF THE NORTHERN HEAVIER QPF AREA...AND MAY ONLY
END UP BEING A FEW TENTHS. HOWEVER...GIVEN THAT THIS IS A MESSY
SITUATION AND WARNINGS ARE ALREADY POSTED...ALONG WITH THE EXTREME
SENSITIVE NATURE TO THE WARM LAYER ALOFT...WILL GIVE THEM A CHANCE
AND LET THEM RIDE.
LASTLY...AS THE PRECIPITATION COMES TO AN END LATER TONIGHT...
SUBSIDENCE WILL TRAP IN A LOT OF LOW LEVEL MOISTURE. SURFACE WINDS
ARE LIGHT...YIELDING A FAVORABLE SCENARIO FOR FOG DEVELOPMENT. HAVE
MAINTAINED AREAS OF FOG. IF THERE IS ANY DENSE FOG DEVELOPMENT...IT
WOULD HAPPEN ACROSS THE HIGHER TERRAIN ALONG/SOUTH OF I-90. LATER
SHIFTS MAY NEED TO ISSUE DENSE FOG ADVISORIES.
MONDAY THROUGH TUESDAY NIGHT...
ATTENTION RE-FOCUSES TO THE WEST WITH THE WEST COAST U.S. TROUGH.
MODELS REMAIN IN GOOD AGREEMENT DIGGING A DEEP TROUGH WHICH
PROGRESSES EASTWARD DURING THIS PERIOD. BY 12Z WEDNESDAY...THE AXIS
EXTENDS FROM MINNESOTA INTO TEXAS. AS THIS TROUGH MOVES INTO THE
AREA TUESDAY NIGHT...925/850MB TEMPS BEGIN TO PLUMMET...WITH BOTH
FALLING TO -8 TO -14C BY 12Z WEDNESDAY. FURTHER COOLING TAKES PLACE
HEADING INTO THE LONG TERM PERIOD BELOW. PRIOR TO THIS COLD
ADVECTION...27.00Z ECMWF/GFS/CANADIAN/UKMET SHOW A SHORTWAVE
EJECTING OUT OF THE TROUGH MONDAY AFTERNOON THROUGH MONDAY NIGHT
ACROSS THE CENTRAL PLAINS. 27.00Z NAM WAS A MAJOR OUTLIER HANDLING
THIS SHORTWAVE AND WILL NOT MENTION. THIS SHORTWAVE LEADS TO A
SURFACE LOW WHICH DEEPENS AND REACHES EASTERN IOWA BY 12Z TUESDAY.
EXPECTING A DRY MONDAY...BUT CLOUDY WITH MORNING FOG...DUE TO
SUBSIDENCE AGAIN TRAPPING IN LOW LEVEL MOISTURE. AGAIN...MAY HAVE
SOME DENSE FOG. SHOULD BE A WARM DAY COMPARED TO WHAT WE HAVE SEEN
LATELY. AS THE LOW APPROACHES MONDAY NIGHT...LOW LEVEL LIFT AND
ISENTROPIC LIFT INCREASES...RESULTING IN LIGHT PRECIPITATION. THERE
IS A WARM LAYER ALOFT...BETWEEN 4-7C...BUT SURFACE TEMPERATURES IN
THE EVENING COULD COOL DOWN BELOW FREEZING. NO ICE IS PRESENT
EITHER. THIS SETS UP A POSSIBLE FREEZING RAIN SITUATION.
HOWEVER...IT LOOKS TO BE BRIEF BECAUSE AS THE LOW APPROACHES...
SURFACE TEMPERATURES WARM ABOVE FREEZING. IN FACT...BY 12Z...THE
27.00Z ECMWF HAS PLATTEVILLE AS WARM AS 53F. HAVE NOT GONE THAT
WARM...BUT DID WARM THAT AREA UP FOR A HIGH ON TUESDAY IN THE UPPER
40S. SOME LINGERING LIGHT PRECIPITATION CONTINUES INTO TUESDAY
MORNING...THEN THE DRY SLOT WITH THE SHORTWAVE PASSAGE SHOULD CLEAR
THE PRECIP OUT. THUS...CHANCES OF PRECIPITATION ARE HIGHEST IN THE
06-18Z TUESDAY WINDOW. BEST CHANCES OF FREEZING RAIN TOO ARE IN THE
NORTHWEST THIRD OF THE FORECAST AREA. ALSO TO NOTE...ADDED AREAS
OF FOG ACROSS THE FORECAST AREA MONDAY NIGHT INTO TUESDAY
MORNING...DUE TO LOW LEVEL MOISTURE STILL TRAPPED AND LIGHT WINDS.
THIS TOO COULD BE A TIME PERIOD REQUIRING DENSE FOG ADVISORIES.
HEADING INTO TUESDAY NIGHT... A SECONDARY COLD FRONT ASSOCIATED
WITH THE LOW LOOKS TO CROSS THE AREA. KEPT A SMALL CHANCE OF SNOW
SHOWERS WITH THIS FRONT.
.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
344 AM CST SUN JAN 27 2013
27.00Z ECMWF/GFS/CANADIAN/UKMET AND ECMWF ENSEMBLES ARE IN REALLY
GOOD AGREEMENT THROUGH THE LONG TERM PERIOD. THE UPPER TROUGHING
THAT WAS APPROACHING THE AREA AT 12Z WEDNESDAY SHIFTS ACROSS DURING
THE DAY. MAINTAINED 20 PERCENT CHANCES OF PRECIPITATION ACROSS
WISCONSIN AS THAT SECONDARY COLD FRONT ASSOCIATED WITH THE UPPER
TROUGH MOVES THROUGH. UPSTREAM...A POTENT SHORTWAVE TROUGH CURRENTLY
NEAR ANCHORAGE ALASKA IS FORECAST TO DIG DOWN AND RE-ENFORCE THE
TROUGH. THIS FEATURES DROPS INTO THE AREA ON THURSDAY...BRINGING
WITH IT A SURGE OF ARCTIC AIR. 850MB TEMPS TUMBLE TO -22 TO -26C BY
00Z FRIDAY...AFTER BEING AT -15 TO -20C AT 00Z THURSDAY. GIVEN THE
NORTHWEST FLOW AND ARCTIC ORIGIN...NO PRECIPITATION IS MENTIONED
WITH THIS POTENT SHORTWAVE TROUGH. NEEDLESS TO SAY...TEMPERATURES
WILL BE BELOW NORMAL WITH WIND CHILL ADVISORIES LOOKING LIKELY
THURSDAY NIGHT AND EVEN FOR A FEW AREAS WEDNESDAY NIGHT. THE
NORTHWEST UPPER LEVEL FLOW IS PROGGED TO STAY AROUND THROUGH FRIDAY
AND SATURDAY...WITH SOME INDICATIONS OF YET ANOTHER POTENT SHORTWAVE
TROUGH DROPPING THROUGH ON SATURDAY. 500MB HEIGHTS DO RISE SOME
FRIDAY AND SATURDAY...SO THIS LATTER TROUGH ENDS UP A LITTLE FARTHER
NORTH. DID KEEP SOME 20-30 PERCENT CHANCES AS THE TROUGH MOVES
THROUGH. WITH THE INCREASING 500MB HEIGHTS...TEMPERATURES SHOULD
MODERATE SOME.
&&
.AVIATION...TODAY AND TONIGHT
535 AM CST SUN JAN 27 2013
A WINTRY MIXED OF PCPN IS SET TO SPREAD NORTHEAST ACROSS THE TAF
SITES THIS MORNING...CONTINUE THIS AFTERNOON...THEN TAPER OFF AND
END DURING THE LATE EVENING HOURS. EXTRAPOLATED ARRIVAL TIME FROM
THE PRECIP LIFTING NORTHEAST ACROSS IA BRINGS IT INTO KRST AROUND
16Z AND KLSE AROUND 17Z. CONDITIONS WILL RAPIDLY GO FROM VFR CIGS/
VSBYS TO MVFR CIGS/VSBYS ONCE THE PRECIP/DEEPER MOISTURE ARRIVES.
DUE TO SOME WARM AIR ALOFT...PRECIP LOOKS TO START OUT AS A -FZRA/
PL/SN MIX AT BOTH SITES THEN TRANSITION TO SN/PL FOR THE AFTERNOON
WITH EVAPORATIVE COOLING AND DYNAMIC LIFTING OF THE COLUMN. CIGS/
VSBYS GO TO IFR AN HOUR OR TWO AFTER THE PRECIP MOVES IN WITH
INCREASING LOW LEVEL SATURATION OVER THE COLD GROUND. PRECIP
TRANSITIONS TO -FZRA/-FZDZ DURING THE EARLY EVENING AS WARM AIR
ALOFT PUSHES IN AND CLOUD TOPS WARM TO THE POINT WHERE ICE CRYSTALS
ARE NO LONGER PRESENT. -FZDZ THEN DIMINISHES THRU THE EVENING AS THE
LOW/MID LEVEL TROUGH PASS. HOWEVER...IFR CONDITIONS TO THEN PERSIST
THRU TONIGHT INTO MON...WITH THE DEVELOPMENT OF BR/FG IN THE MOIST
LOW LEVEL AIRMASS OVER THE COLD GROUND AND LIGHT WINDS WITH THE SFC
LOW IN THE AREA.
2 TO 3 INCHES OF SLEET/SNOW ACCUMULATION AND UP TO A TENTH OF AN
INCH OF ICE EXPECTED AT THE AIRFIELDS FROM LATER THIS MORNING THRU
THIS EVENING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
344 AM CST SUN JAN 27 2013
WI...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR WIZ029-032>034-041>044-053>055-061.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR WIZ017.
MN...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR MNZ079-086>088-094>096.
IA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR IAZ008>011-018-019-029-030.
&&
SHORT TERM...AJ
LONG TERM....AJ
AVIATION.....RRSHazardous weather outlook, Jan 27, 4:36 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CST SUN JAN 27 2013
MNZ079-086>088-WIZ029-032>034-041>044-281200-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
436 AM CST SUN JAN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH
MIDNIGHT TONIGHT. SLEET AND SNOW...POSSIBLY MIXED WITH FREEZING
RAIN...WILL SPREAD NORTHEAST ACROSS THE AREA LATER THIS MORNING INTO
THIS AFTERNOON. THE PRECIPITATION WILL TRANSITION TO SLEET AND
FREEZING RAIN EARLY THIS EVENING...THEN END AS FREEZING DRIZZLE
DURING THE LATE EVENING AND OVERNIGHT HOURS TONIGHT.
SNOW AND SLEET ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. PLAN ON ICE ACCUMULATIONS UP TO 1/10
OF AN INCH.
LOOK FOR AREAS OF FOG AFTER MIDNIGHT TONIGHT...WHICH COULD BE LOCALLY
DENSE WITH VISIBILITIES LESS THAN 1/4 MILE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTRY MIX OF PRECIPITATION IS POSSIBLE AGAIN MONDAY NIGHT AND
TUESDAY. EVEN WHERE TEMPERATURES ARE WARM ENOUGH FOR RAIN TO FALL...
IT MAY STILL FREEZE ON COLD GROUND AND UNTREATED ROAD SURFACES.
LOOK FOR AREAS OF FOG MONDAY MORNING AND AGAIN MONDAY NIGHT INTO
TUESDAY MORNING. THE FOG COULD BE DENSE WITH VISIBILITIES LESS THAN
1/4 MILE.
ANOTHER SURGE OF ARCTIC AIR IS POISED TO IMPACT THE AREA TOWARD THE
END OF NEXT WEEK. WIND CHILLS OF 15 BELOW TO 25 BELOW ZERO ARE
POSSIBLE THURSDAY MORNING...WITH 20 BELOW TO 30 BELOW WIND CHILLS
POSSIBLE FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-281200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
436 AM CST SUN JAN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM 9 AM THIS MORNING THROUGH
MIDNIGHT TONIGHT. A MIX OF SNOW...SLEET....AND FREEZING RAIN
WILL SPREAD NORTHEAST ACROSS THE AREA THIS MORNING...SWITCHING
OVER TO FREEZING RAIN AND SLEET LATE THIS MORNING AND CONTINUING
THROUGH THE AFTERNOON. THE PRECIPITATION WILL TRANSITION TO ALL
FREEZING RAIN EARLY THIS EVENING AND THEN GRADUALLY DIMINISH
THROUGH THE EVENING.
ICE ACCUMULATIONS WILL RANGE FROM 1/10 TO 1/4 OF AN INCH. SNOW AND
SLEET ACCUMULATIONS OF UP TO 1 TO 2 INCHES ARE EXPECTED.
LOOK FOR AREAS OF FOG TONIGHT. THE FOG COULD BE DENSE WITH
VISIBILITIES LESS THAN 1/4 MILE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN OR FREEZING RAIN IS POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.
EVEN WHERE TEMPERATURES ARE WARM ENOUGH FOR RAIN...IT MAY STILL
FREEZE ON COLD GROUND AND UNTREATED ROAD SURFACES.
LOOK FOR AREAS OF FOG MONDAY MORNING AND AGAIN MONDAY NIGHT INTO
TUESDAY MORNING. THE FOG COULD BE DENSE WITH VISIBILITIES LESS THAN
1/4 MILE.
ANOTHER SURGE OF ARCTIC AIR IS POISED TO IMPACT THE AREA TOWARD THE
END OF NEXT WEEK. WIND CHILLS OF 15 BELOW TO 25 BELOW ZERO ARE
POSSIBLE THURSDAY MORNING...WITH 20 BELOW TO 30 BELOW WIND CHILLS
POSSIBLE FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-281200-
TAYLOR-
436 AM CST SUN JAN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING
THROUGH MIDNIGHT TONIGHT. SNOW WILL SPREAD ACROSS THE AREA AROUND
MID-DAY AND CONTINUE THROUGH THE AFTERNOON. THE SNOW WILL MIX
WITH SLEET THIS EVENING...THEN END AS FREEZING DRIZZLE DURING THE
LATE EVENING AND OVERNIGHT HOURS TONIGHT.
SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL OCCUR. A GLAZE OF ICE IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTRY MIX OF PRECIPITATION IS POSSIBLE AGAIN MONDAY NIGHT AND
TUESDAY...WHICH WOULD CREATE ANOTHER ROUND OF ICING AND GLAZING.
LOOK FOR AREAS OF FOG MONDAY NIGHT INTO TUESDAY MORNING. THE FOG
COULD BE DENSE WITH VISIBILITIES LESS THAN 1/4 MILE.
ANOTHER SURGE OF ARCTIC AIR IS POISED TO IMPACT THE AREA TOWARD THE
END OF NEXT WEEK. WIND CHILLS OF AROUND 20 BELOW ARE POSSIBLE BOTH
THURSDAY MORNING...WITH WIND CHILLS AROUND 30 BELOW POSSIBLE FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS WOULD BE APPRECIATED TODAY AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS/AJ
In the hours before
Local storm report, Jan 27, 8:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 AM CST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN CHARLES CITY 43.07N 92.68W
01/27/2013 U0.00 INCH FLOYD IA LAW ENFORCEMENT
MIXTURE OF FREEZING RAIN AND SLEET. ROADWAYS BEGINNING TO
BECOME COVERED.
&&
ZTLocal storm report, Jan 27, 8:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
817 AM CST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM FREEZING RAIN OSAGE 43.28N 92.81W
01/27/2013 U0.00 INCH MITCHELL IA LAW ENFORCEMENT
SLEET/FREEZING RAIN STARTED. ROADS BECOMING COVERED.
0812 AM FREEZING RAIN NASHUA 42.95N 92.54W
01/27/2013 U0.00 INCH CHICKASAW IA LAW ENFORCEMENT
FREEZING RAIN REPORTED - ROADS SLICK
&&
ZTLocal storm report, Jan 27, 8:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 AM CST SUN JAN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM FREEZING RAIN OELWEIN 42.68N 91.91W
01/27/2013 U0.00 INCH FAYETTE IA AMATEUR RADIO
FREEZING RAIN REPORTED. ROADS BECOMING ICY.
&&
ZTWinter Storm, Crawford
- When
- January 27, 9:00 AM CST to 3:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. The highest reported ice accumulation was two tenths of an inch in Prairie du Chien.
Winter Storm, Grant
- When
- January 27, 9:00 AM CST to 2:40 PM CST
- Where
- Grant forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. The highest reported ice accumulation was 0.16 inches just outside of Boscobel.
Winter Storm, La Crosse
- When
- January 27, 9:30 AM CST to 4:30 PM CST
- Where
- La Crosse forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. The highest reported ice accumulation was 0.13 inches near Holmen where 1.2 inches of snow also fell. At least 15 accidents were reported by the afternoon of the 27th.
Winter Storm, Vernon
- When
- January 27, 9:40 AM CST to 3:50 PM CST
- Where
- Vernon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. The highest reported ice accumulation was a tenth of an inch near Stoddard. In addition to the freezing rain and sleet, snow also occurred. The highest reported snowfall amount was one inch near Hillsboro.
Winter Storm, Trempealeau
- When
- January 27, 9:40 AM CST to 5:00 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. In addition to the freezing rain and sleet, snow also occurred. The highest reported snowfall amount was 2.8 inches in Osseo.
Winter Storm, Buffalo
- When
- January 27, 9:50 AM CST to 5:00 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. In addition to the freezing rain and sleet, snow also occurred. The highest reported snowfall amount was 2 inches in Mondovi.
Winter Storm, Richland
- When
- January 27, 10:00 AM CST to 3:25 PM CST
- Where
- Richland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. In addition to the freezing rain and sleet, snow also occurred. The highest reported snowfall amount was one inch near Richland Center.
Winter Storm, Monroe
- When
- January 27, 10:20 AM CST to 4:50 PM CST
- Where
- Monroe forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Freezing rain and sleet created a coating of ice on exposed surfaces leading to very slick roads and numerous accidents occurred across the county. In addition to the freezing rain and sleet, snow also occurred. The highest reported snowfall amount was 1.4 inches near Warrens.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, January 27 to 29, 20131 death · 1 injured · 6 events
- Winter Storm in Wisconsin, January 27, 20131 death · 1 injured · 6 events
- Winter Weather in Minnesota, January 27, 20131 death · 8 events
- Avalanche in Wyoming, January 27, 20131 death · 1 event
- Avalanche in Wyoming, January 27, 20131 death · 1 event
- Winter Weather in Montana, January 27, 20131 death · 1 event
- Winter Storm in Minnesota, January 27, 201312 injured · $20,000 · 7 events
- Ice Storm in Iowa, January 27, 2013$550,000 · 14 events
- Blizzard in Alaska, January 27 to 29, 2013$75,000 · 4 events
- Winter Weather in Iowa, January 27, 201321 events
- Winter Weather in Wisconsin, January 27 to 28, 201320 events
- Winter Weather in Indiana, January 27 to 28, 201317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427258, 427259, 427260, 427264, 427415, 427257, 427263, 427261.